Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Hastings, NE

May 27, 2016Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 27, 2016, 5:41 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 5:41 PM CDT (22:41 UTC)
Expired
May 27, 2016, 6:30 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mitchell County, KS, Osborne County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KGID 272241
SVRGID
KSC123-141-272330-
/O.NEW.KGID.SV.W.0161.160527T2241Z-160527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VICTOR...OR 12
  MILES SOUTHWEST OF BELOIT...MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BELOIT...DOWNS...CAWKER CITY...GLEN ELDER...TIPTON...HUNTER AND VICTOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR WACONDA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3957 9864 3956 9801 3922 9802 3922 9849
      3916 9849 3913 9867
TIME...MOT...LOC 2240Z 177DEG 19KT 3930 9820 

HAIL...1.00IN
WIND...<50MPH
 
$$

EWALD
2 follow-up statements
196 
WWUS53 KGID 272302
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT FRI MAY 27 2016

KSC123-141-272330-
/O.CON.KGID.SV.W.0161.000000T0000Z-160527T2330Z/
MITCHELL KS-OSBORNE KS-
602 PM CDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MITCHELL AND NORTHEASTERN OSBORNE COUNTIES...

AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELOIT...MOVING
NORTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BELOIT...DOWNS...CAWKER CITY...GLEN ELDER...TIPTON...HUNTER AND VICTOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR WACONDA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3957 9864 3956 9801 3937 9802 3922 9819
      3922 9849 3930 9866
TIME...MOT...LOC 2301Z 177DEG 19KT 3941 9821 

HAIL...1.00IN
WIND...<50MPH
 
$$

ROSSI
669 
WWUS53 KGID 272329
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT FRI MAY 27 2016

KSC123-141-272338-
/O.EXP.KGID.SV.W.0161.000000T0000Z-160527T2330Z/
MITCHELL KS-OSBORNE KS-
629 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL AND NORTHEASTERN
OSBORNE COUNTIES WILL EXPIRE AT 630 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3957 9864 3956 9801 3937 9802 3922 9819
      3922 9849 3930 9866
TIME...MOT...LOC 2327Z 177DEG 19KT 3941 9821 

$$

ROSSI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:08 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 3:08 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
308 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri May 27 2016

Forecast concern, as it has been for about the past 10 days, is
off and on precipitation chances.

Satellite water vapor imagery shows the upper low responsible for
the weather the past week is finally on the move and was currently
near the CO/KS/NE border. The system is almost but not quite
vertically stacked as the surface low was just a tad north of Garden
City KS at 18Z. Inverted surface trough extended northeast from the
low up towards southern Iowa. Temps have been slow to warm today due
to mid morning convection and extensive cloud cover. However clouds
have thinned just a bit and some diurnal temp rises now occurring.

Once again a difficult scenario coming up in the next 24 hours as
the low noted above moves through our area. Models showing the
orientation of the inverted trough may change with the northern axisbending back into our southern CWA by 00Z. This should provideadditional convergence for our area later this afternoon. Thatcombined with overall ascent associated with approaching upper waveshould result in more precipitation with the better chance of severein the south and southeast. That being said, enough instabilityaround to produce hit or miss showers/tstms later this afternoon andevening across the entire CWA, but believe the main show would be inour south closer to where the surface low rides northeast along theinverted trough. This will also be where the best instability isrelised although it is still a bit meager.  Expect the main threatto be winds/hail but last 0-1 bulk shear values from the SPC mesopage did have 10-15 kt and with low lcl values cannot rule out atornado or two.

Precipitation chances should start to wane during the day Saturday
as the upper low passes, so will end it west to east as the day
progresses.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri May 27 2016

Starting out Saturday evening with the big picture, the upper low
should have weakened into an open wave and is progged to be east
of the CWA near the I-29 corridor. Weak ridging will work its way
into the Plains behind this wave, with two areas of low pressure
to the west, one over southern CA and the other off the BC
Canadian coast. This should allow for mainly dry weather Sat night
and during the day on Sunday, although the latest GFS operational
run develops some afternoon/evening convection with an impulse
swinging in from the southwest.

Monday and Tuesday then become active once again as the western
upper lows noted above progress towards us. Will be several
shortwaves pushing through ahead of the main low impacting the
central plains. Still some differences in timing between the models
as the GFS keep the northern low closed off and has it on the
central MT/WY border by 12z Tue. Eventually the GFS ends up with an
omega block scenario from Wed through the following weekend with the
front end low anchored just to our SE. This would result in us
remaining in a wet pattern.  EC more progressive and dry although it
has slowed down a little from the last run.  Will be interesting to
see which model pans out.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri May 27 2016

Isolated tstms are expected to continue this afternoon and then
increase in coverage overnight as an upper low moves into the area
from the west. Cigs may drop to MVFR after dark. Winds are
expected to become light and variable after sunset and then switch
to the nw after sunrise Sat as a surface low pressure passes
through.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Ewald
Hazardous weather outlook, May 27, 3:03 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT FRI MAY 27 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
303 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN
THREATS INCLUDE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NON-SEVERE THUNDERSTORM CHANCES WILL DIMINISH FROM WEST TO EAST
DURING THE DAYTIME HOURS SATURDAY.

SUNDAY THROUGH EARLY THURSDAY MORNING...ADDITIONAL THUNDERSTORM
CHANCES ARE EXPECTED ACROSS THE FORECAST AREA...WITH THE BEST
CHANCES FOCUSED DURING THE MONDAY THROUGH MONDAY NIGHT TIME PERIOD.
STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BUT IT IS TOO
EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

ROSSI

In the hours before

Special weather statement, May 27, 4:28 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT FRI MAY 27 2016

NEZ087-272200-
THAYER NE-
428 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THAYER COUNTY UNTIL
500 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF CHESTER...OR 40 MILES NORTHEAST OF BELOIT...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. HOWEVER IT MAY
INTENSIFY OVER THE NEXT 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
CHESTER AND BYRON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9782 4012 9782 4012 9752 4000 9750
TIME...MOT...LOC 2125Z 167DEG 18KT 3992 9762

EWALD
Special weather statement, May 27, 4:49 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT FRI MAY 27 2016

KSZ007-NEZ086-272230-
JEWELL KS-NUCKOLLS NE-
449 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL AND
SOUTHEASTERN NUCKOLLS COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOVEWELL STATE PARK...OR 32 MILES NORTH OF BELOIT...MOVING NORTH AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...HARDY...RUSKIN...WEBBER AND NORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9793 3983 9794 3984 9801 4015 9810
      4017 9782 4000 9782
TIME...MOT...LOC 2148Z 179DEG 20KT 3992 9796

EWALD
Local storm report, May 27, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E HARDY               40.01N 97.87W
05/27/2016  E0.88 INCH       NUCKOLLS           NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS DIME TO NICKEL SIZED HAIL 3 MILES
            EAST OF HARDY ON HIGHWAY 8.

&&

SROSSI
Local storm report, May 27, 5:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             2 SE BRUNING            40.32N 97.54W
05/27/2016  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            QUARTER HAIL 1 SOUTH AND 1 EAST OF BRUNING. ONGOING.

&&

SROSSI
Local storm report, May 27, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             BRUNING                 40.34N 97.56W
05/27/2016  M1.00 INCH       THAYER             NE   CO-OP OBSERVER

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:44 PM CDTSpecial Weather StatementGIDOsborne46 min
May 26, 8:44 PM CDTSpecial Weather StatementGIDMitchell46 min
May 26, 9:23 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
May 26, 9:52 PM CDTSpecial Weather StatementGIDRooks23 min
May 26, 10:15 PM CDTSpecial Weather StatementGIDOsborne, Phillips, Rooks, Smith45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.